Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Nashville, TN

May 24, 2000Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2000, 6:16 PM CDT for Macon County, Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 6:16 PM CDT (23:16 UTC)
Expired
May 24, 2000, 7:15 PM CDT
In force
59 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Macon County, TN

The radar

The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:44 PM CDTHail 1.75New Zion, TNGolf ball size hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS54 KOHX 242317
SVRBNA
TNC111-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LAFAYETTE...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AT 630 PM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY 
MORNING FOR TENNESSEE.
$$
BOYD
01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 24, 3:03 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT WED MAY 24 2000

NORTHWEST FLOW CONTINUES WITH ABUNDANT MOISTURE. NO SHOWERS IN CWA
THIS AFTERNOON. ETA H7 OMEGA SHOWS DOWNWARD MOTION OVER CWA UNTIL
06Z. CLOUDINESS ASSOCIATED WITH DISSIPATED MCS AND WEAK CAP ALSO
INHIBITED CONVECTION THIS AFTERNOON. AS A WEAK FRONT MOVES THROUGH
THE AREA LATE TONIGHT CONVECTION SHOULD START UP AGAIN.

FRONT WILL STALL SOUTH OF TN/AL BORDER THURSDAY MORNING AND MOVE
BACK NORTH FRIDAY. WITH FRONT STALLED SO CLOSE AND ABUNDANT
MOISTURE ALREADY IN PLACE, PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH FRIDAY.

NGM SHOWS COLD AIR PUSHING SOUTH OF TN WHILE AVN BARELY MOVES IT INTO
CWA RESULTING IN A 12 DEGREE DIFFERENCE BETWEEN FWCBNA AND FANBNA IN
THE HIGH FORECAST FOR THURSDAY (72 VS 84). WILL GO WITH ETA
COMPROMISE IDEA THAT GIVES 75 TO 80 IN NORTHERN CWA.

MRF SHOWS WELL DEVELOPED H5 TROUGH MOVING THROUGH TN ON SUNDAY WITH
A STRONG RIDGE BEHIND IT ON MEMORIAL DAY. WILL GO WITH CHANCE OF
SHOWERS SATURDAY AND SUNDAY AND CLEARING MONDAY.

BNA 67/79/65/86/69 443
CSV 62/75/59/82/65 453

.BNA...NONE.
DC 16

In the hours before

Local storm report, May 24, 2:50 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
250 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    10 WNW DOVER              TN   TORNADO
05/23/00   STEWART                        F1 TORNADO DAMAGE. 2 TREES
                                          BLOWN DOWN AT BIG PINEY
                                          CAMPGROUND. TORNADO
                                          DISSIPATED OVER THE LAKE AS
                                          A WATERSPOUT.

THERE WERE NO TORNADOES AT SPRINGFIELD TUESDAY EVENING. THE REPORT
OF A TORNADO AT SPRINGFIELD WAS DUE TO AN ERRONEOUS REPORT. THE EMA
OFFICE SAID THAT THERE WAS NO DAMAGE IN ROBERTSON COUNTY. WALL
CLOUDS THOUGH WERE OBSERVED FROM SPRINGFIELD TO WHITE HOUSE.

END/ORCHANIAN
Local storm report, May 24, 3:30 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
330 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    CAMDEN                    TN   58 MPH TSTM WIND GUST
05/23/00   BENTON                         SHERIFFS DISPATCHER
                                          REPORTED A LARGE TREE LIMB
                                          DOWN IN HER YARD.

0915 PM    CELINA                    TN   58 MPH TSTM WIND GUST
05/23/00   CLAY                           HWY DEPT. REPORTED A FEW
                                          TREES DOWN AROUND THE
                                          COUNTY.

END/ORCHANIAN
Local storm report, May 24, 3:52 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
352 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    ALLARDT                   TN   58 MPH TSTM WIND GUST
05/23/00   FENTRESS                       EMA REPORTED A FEW TREES
                                          DOWN IN ALLARDT AND PALL
                                          MALL	.

JAO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:12 PM CDTTornado WarningOHXStewart43 min
May 23, 7:54 PM CDTTornado WarningOHXHouston51 min
May 23, 8:07 PM CDTTornado WarningOHXRobertson68 min
May 23, 8:47 PM CDTTornado WarningOHXSumner43 min
May 23, 9:01 PM CDTSevere Thunderstorm WarningOHXClay, Pickett29 min
May 23, 11:05 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale25 min
May 24, 12:22 AM CDTFlash Flood WarningOHXClay, Pickett6 hr
May 24, 6:02 PM CDTSevere Thunderstorm WarningOHXSumner58 min
May 24, 6:22 PM CDTTornado WarningOHXSumner38 min
May 24, 6:44 PM CDTTornado WarningOHXMacon46 min
May 24, 6:54 PM CDTSevere Thunderstorm WarningOHXTrousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.